Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS Las Vegas, NV

July 26, 2017Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 26, 2017, 2:52 PM PDT for Lincoln County, Nye County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 2:52 PM PDT (21:52 UTC)
Expired
Jul 26, 2017, 6:45 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, NV, Nye County, NV

The radar

The Cedar City radar (KICX), 213 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS55 KVEF 262152
FFWVEF
NVC017-023-270145-
/O.NEW.KVEF.FF.W.0051.170726T2152Z-170727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
252 PM PDT WED JUL 26 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Lincoln County in south central Nevada...
  Northeastern Nye County in south central Nevada...

* Until 645 PM PDT

* At 250 PM PDT, Doppler radar indicated areas of thunderstorms 
  training over portions of Nye and Lincoln counties. Observer in 
  Rachel reported heavy rain and flooding beginning.

* Some locations that will experience flooding include...
  Caliente, Rachel, Alamo, Hiko and Kershaw-Ryan Campground. This 
  include US 93 between Hiko and Caliente, SR 375/Extraterrestrial 
  Highway near Rachel, and SR 317/Rainbow Canyon Road south of 
  Caliente. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3789 11462 3740 11444 3720 11625 3757 11672
      3805 11551 3805 11500 3814 11500

$$

STEELE
3 follow-up statements
733 
WGUS75 KVEF 262230
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
330 PM PDT WED JUL 26 2017

NVC017-023-270145-
/O.CON.KVEF.FF.W.0051.000000T0000Z-170727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-Nye NV-
330 PM PDT WED JUL 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL LINCOLN AND NORTHEASTERN NYE COUNTIES...

At 325 PM PDT, Doppler radar continued to indicate areas of 
thunderstorms training over portions of Nye and Lincoln counties. 
The observer in Rachel has reported heavy rain and flooding.

Some locations that will experience flooding include...
Caliente, Rachel, Alamo, Hiko and Kershaw-Ryan Campground. Roads 
impacted include US 93 between Hiko and Caliente, State Highway 
375/Extraterrestrial Highway near Rachel, State Highway 317/Rainbow 
Canyon Road south of Caliente, and State Highway 318/Sunnyside Road 
north of Hiko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3789 11462 3740 11444 3720 11625 3757 11672
      3805 11551 3805 11500 3814 11500

$$

STEELE
821 
WGUS75 KVEF 262334
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
434 PM PDT WED JUL 26 2017

NVC023-262332-
/O.CAN.KVEF.FF.W.0051.000000T0000Z-170727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
434 PM PDT WED JUL 26 2017

...THE FLASH FLOOD WARNING FOR CENTRAL NYE COUNTY IS
CANCELLED...

Thunderstorms with heavy rain have largely moved into Lincoln County 
and flooding is no longer expected to pose a threat for the Nellis 
Range area in Nye County west and southwest of Rachel.

LAT...LON 3789 11462 3740 11444 3725 11585 3767 11582
      3805 11551 3805 11500 3814 11500

$$

NVC017-270145-
/O.CON.KVEF.FF.W.0051.000000T0000Z-170727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
434 PM PDT WED JUL 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL LINCOLN COUNTY...

At 430 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms were producing over one inch of rain per hour across 
parts of the area between Rachel and the North Pahroc Range in 
central Lincoln County. The thunderstorms were moving to the 
northeast around 10 mph.

Some locations that will experience flooding include...
State Route 375 just west of Crystal Springs toward Hancock Summit, 
State Route 318 north of Hiko.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3789 11462 3740 11444 3725 11585 3767 11582
      3805 11551 3805 11500 3814 11500

$$

JA
940 
WGUS75 KVEF 270142
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
642 PM PDT WED JUL 26 2017

NVC017-270149-
/O.EXP.KVEF.FF.W.0051.000000T0000Z-170727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
642 PM PDT WED JUL 26 2017

...THE FLASH FLOOD WARNING FOR CENTRAL LINCOLN COUNTY WILL EXPIRE AT
645 PM PDT...

The heavy rain ended over central Lincoln County and only isolated 
light rain showers remained in the warning area. Flooding is no 
longer expected to pose a threat for State Route 375 west of Crystal 
Springs and State Route 318 north of Hiko. Please continue to heed 
any remaining road closures.

LAT...LON 3789 11462 3740 11444 3725 11585 3767 11582
      3805 11551 3805 11500 3814 11500

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:15 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 26, 1:15 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
115 PM PDT Wed Jul 26 2017

.SYNOPSIS...With a moist airmass still in place, at least a slight
chance of showers or storms will exist through this evening in most
areas. Gradual drying and warming is expected through the rest of
the work week. Another uptick in moisture and thunderstorm chances
is expected this weekend into early next week.
&&

.SHORT TERM...Today through Friday.

Storms are developing once again this afternoon mainly across
eastern Inyo...central Nye and Lincoln counties. Additional
thunderstorms may still develop across the mountains of Clark
county. Environment especially north of I-15 is characterized by
moderate instability and relatively strong wind shear for our region
this time of year (20-30 knots of effective shear). This means
storms which develop will tend to move northward fairly swiftly,
minimizing the flooding risk. But stronger shear interacting with
moderate instability will also result in an elevated threat of hail
and damaging wind gusts for the stronger storms that form.  Activity
will tend to lift northward through the evening, with best chances
for precipitation becoming limited to Lincoln and central Nye
counties by later this evening.

Drier conditions are in store tomorrow and Friday with only minimal
terrain driven convection anticipated across northern Lincoln and
Mohave counties. Low level moisture never really gets scoured out,
so it will remain a bit more humid than normal, but warming aloft
will limit thunderstorm chances for most of the area, with just fair
weather cumulus expected outside of the highest terrain.
Temperatures will return to near normal Thursday and Friday.

.LONG TERM...Saturday through Wednesday.

Still anticipating another ramp up of convection and rain chances
over the weekend as an inverted trough pushes westward across
Arizona and into the Mojave Desert. There remains some timing
differences on when the inverted trough will arrive and how much
moisture it will bring with it, but widespread thunderstorm activity
can again be expected through early next week as it moves through.
Chances will begin to rise by Saturday afternoon as deeper moisture
and Precipitable water values of 1-1.5" inches push into areas
south of I-15. By Sunday and Monday, those values will rise to
between 1.25-1.75" for the same areas, so flash flooding potential
will be an increasing concern.   Along with the incoming moisture,
temperatures will begin trending downward Saturday onward, and
stay below normal for most of the first half of next week.

&&

.FIRE WEATHER...Conditions will be trending drier Thursday and
Friday as slightly drier and more stable air moves into the region.
Thunderstorm chances will be limited to mainly the higher terrain of
Lincoln and Mohave counties. Temperatures will rise near to slightly
above normal through Saturday before trending cooler as another
surge of monsoonal moisture pushes in. Scattered to numerous
thunderstorms return to the forecast Saturday evening onward, mainly
east and south of Inyo County.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Remember, never drive
through flooded roadways or around barricades. Also, pastureland
or farmland adjacent to creeks, streams or rivers could experience
areas of standing water.
&&

.AVIATION...For McCarran...Mainly southeast winds expected today,
staying below 8kts for the most part...with the 00z-03Z timeframe
having some possibility of winds up to 10kts. Will need to watch for
the possibility of outflow winds though as thunderstorms develop
mainly north and west of the airspace. Storms should stay away from
the airport, with a small chance of a stray storm between 20z- 00z
this afternoon. Similar conditions are expected Thursday, with
considerably lower chances for storm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light, diurnal winds are expected to give way to
enhanced south to southeast winds in most areas today.
Shower/thunderstorm activity is expected again today, with the best
chances over north and west of Las Vegas in Nye and Lincoln
Counties, with just isolated storms elsewhere. Mainly light south to
southwest winds are expected Thursday, with considerably lower
chances for storm activity.

&&

.SPOTTER INFORMATION STATEMENT...While storms may not be as
widespread today, storms will still be possible over much of the
region. Spotters are encouraged to report any significant weather
or impacts according to standard operating procedures.
&&

SHORT TERM/FIRE WEATHER/LONG TERM...Outler
AVIATION...Allen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:19 PM PDTSevere Thunderstorm WarningVEFLincoln41 min
Jul 26, 1:53 PM PDTSevere Thunderstorm WarningVEFLincoln22 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.